Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 153, NWS Indianapolis, IN

July 20, 2023Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2023, 2:59 PM EDT for Tippecanoe County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2023, 2:59 PM EDT (18:59 UTC)
Expired
Jul 20, 2023, 3:30 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:45 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:57 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 20, 2:57 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
257 PM EDT Thu Jul 20 2023

.Short Term...(This evening through Friday)
Issued at 256 PM EDT Thu Jul 20 2023

- Severe thunderstorms possible remainder of the afternoon through
  the first half of the evening

- Dry and not as warm Friday

Radar loop was showing scattered strong thunderstorms developing
along a pre-frontal boundary from near Lafayette to Danville,
Illinois. These storms were developing ahead of a cold front and
upper trough, underneath a seasonably potent 90-110 knot, jet
aligned from South Dakota into northern Kentucky. The airmass was
rich with low level moisture and instability, accompanied by
seasonably strong 40 knot 0-6km shear. Mixed layer CAPEs have
climbed to over 2500 J/kg over northern sections where some sunshine
is occurring. Further southeast, ACARS sounding at IND was still
showing a decent CAP around 800 millibars. Additional diabatic
heating along with moisture convergence along the pre-frontal
boundary will overcome the cap as well as the storms move ESE 35-40
knots. The cold front itself, currently from near a Chicago to St.
Louis line, will sweep southeast with additional convection possible
along and just ahead of it. The current and expected activity has
necessitated a mesoscale discussion, conference call and looming
watch issuance over roughly the northern half of central Indiana.
Areas further south have been slower to warm with the extensive
cloud cover. Temperatures over this area was only in the lower 80s
with upper 80s further north. Very moist low levels with dew points
in the lower and mid 70s, steep lapse rates, dry air aloft and the
strong instability will allow for significant vertical growth, large
hail and damaging wind threat. BUFKIT IND sounding is showing 0-3km
SRH around 100 m2/s2, so would not rule out a brief tornado or two
late this afternoon and early evening.

The cold front will move quickly southeast across the terminals with
the convection expected to clear south central Indiana toward
Midnight. Much drier air will filter in behind the front along
allowing for clearing and post frontal winds will shift to north and
northwest. This should allow temperatures to fall to the lower to
mid 60s overnight. Meanwhile, high pressure will provide subsidence
and  dry and pleasant weather on Friday. The only cloud cover
will be passing cirrus in persistent northwest flow aloft and
perhaps scattered diurnal fair weather cu. Low level thermals
combined with a mix of clouds and sunshine, suggest temperatures
will not make it any higher than the lower 80s during the afternoon.

&&

.Long Term...(Friday night through Thursday)
Issued at 256 PM EDT Thu Jul 20 2023

The synoptic pattern in the long term will remain meridional, with
an upper level trough axis over Indiana by Saturday night into
Sunday. This upper level pattern will become fairly stagnant as a
quasi-blocking pattern develops. This should keep central Indiana in
a relatively negative upper level height anomalies for the rest of
the long term.

The lower levels will be much more progressive, with multiple waves
expected. The first of which is expected on Saturday. Moisture
content looks modest ahead of the wave, with only isolated showers
and thunderstorms expected in the afternoon and evening. This
shortwave will have a larger impact on near surface temperatures,
moving an slightly above seasonal airmass over the region. This
should push temperatures into the 90s by as early as Monday,
continuing the rest of the week. Dew points will increase gradually
through week, but generally will remain in the low to mid 60s. This
should allow for heat indices to stay bellow 100, and nighttime lows
in the 60s.

The combination of high low level temperatures and low heights aloft
will lead to continuous afternoon destabilization with CAPE routinely
exceeding 2000 J/kg. Dynamic support looks limited at this time,
leading to mainly sub-severe weather expected. However, with that
said, mesoscale influences in the near term could alter the dynamic
environment, so stay up to date with current forecasts for the
latest information.

&&

.Aviation...(12Z TAF Issuance)
Issued at 1125 AM EDT Thu Jul 20 2023

Impacts:

- MVFR stratus will improve to VFR near or just after issuance
  time

- Thunderstorms will be developing after through 21z and end
  by 23z at KLAF and by 02z at KIND and KBMG

Discussion:

A cold front sweep southeast across the terminals early this
evening. The front combined with moderate to strong instability and
seasonably strong shear will result in scattered strong to severe
thunderstorms this afternoon into early evening. Thunderstorm gusts
to 50 knots along with large hail are possible. MVFR and brief IFR
conditions will be possible as well in convection. Storms will be
moving to the east and southeast around 35 mph. The rest of the
night, there will be little cloud cover and northwest winds 7 to 11
knots should keep  fog from forming.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...MK
Long Term...Updike
Aviation...MK
Hazardous weather outlook, Jul 20, 3:52 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 AM EDT Thu Jul 20 2023

INZ021-028>031-035>049-051>057-060>065-067>072-210800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
352 AM EDT Thu Jul 20 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

There is a low chance of isolated thunderstorms through the morning
with the primary hazard being lightning.

A greater chance of thunderstorms exists this afternoon into early
evening across central Indiana. Severe storms are possible with
damaging wind gusts and hail up to quarter size. Storms will move
toward the east- southeast at around 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low thunderstorm chances return late Saturday and continue into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 20, 2:39 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
239 PM EDT Thu Jul 20 2023

INZ028-029-035-201915-
Fountain IN-Warren IN-Tippecanoe IN-
239 PM EDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northern Fountain,
western Tippecanoe and southwestern Warren Counties through 315 PM
EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsport, or 15 miles northeast of Danville, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Williamsport around 250 PM EDT.

Other locations in the path of this storm include Veedersburg.

This includes Interstate 74 between mile markers 15 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4024 8750 4034 8746 4031 8704 4011 8724
TIME...MOT...LOC 1838Z 288DEG 16KT 4026 8738

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Updike
Special weather statement, Jul 20, 2:42 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
242 PM EDT Thu Jul 20 2023

INZ028-029-201915-
Warren IN-Tippecanoe IN-
242 PM EDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of southern Tippecanoe
and northeastern Warren Counties through 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  West Lafayette and Lafayette.

This includes Interstate 65 between mile markers 171 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4046 8676 4026 8690 4034 8709 4037 8709
      4035 8711 4035 8712 4037 8717 4048 8712
      4048 8709 4047 8701
TIME...MOT...LOC 1842Z 284DEG 16KT 4041 8707

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Updike

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:39 PM EDTSpecial Weather StatementINDFountain36 min
Jul 20, 2:42 PM EDTSpecial Weather StatementINDTippecanoe33 min
Jul 20, 3:12 PM EDTSpecial Weather StatementINDVermillion33 min
Jul 20, 3:29 PM EDTSpecial Weather StatementINDTippecanoe31 min
Jul 20, 3:42 PM EDTSpecial Weather StatementINDParke33 min
Jul 20, 4:04 PM EDTSpecial Weather StatementINDMontgomery26 min
Jul 20, 4:27 PM EDTSpecial Weather StatementINDClay33 min
Jul 20, 4:42 PM EDTSpecial Weather StatementINDClay33 min
Jul 20, 4:50 PM EDTSpecial Weather StatementINDBoone25 min
Jul 20, 5:15 PM EDTSpecial Weather StatementINDMorgan30 min
Jul 20, 5:39 PM EDTSpecial Weather StatementINDMorgan36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.